Half of Medication Errors Involve CPOE, Data Shows
Computerized prescriber order entry systems and pharmacy systems are the most commonly reported factors contributing to medication errors in Pennsylvania healthcare facilities, data shows.
Although health IT tools can help prevent patient safety problems, they can also lead to significant patient safety errors if they’re not used correctly, finds research from the Pennsylvania Patient Safety Authority.
Between January 1 and June 30, 2016, Pennsylvania healthcare facilities reported 889 medication-error events that indicated health IT as a contributing factor.
The most frequently reported errors included dose omission, wrong dose or overdosage, and extra dose. The most commonly reported systems involved in the errors were computerized prescriber order entry systems (CPOE) and the pharmacy systems.
“As more healthcare organizations adopted [EHR/EMRs (electronic health records systems)] and such systems became increasingly interoperable, the Authority observed an increase in reports of HIT-related events, particularly in relationship to medication errors.
In response, the Authority implemented additional event reporting questions that would better capture whether HIT was a contributing factor in reported events,” the Authority’s executive director,Regina Hoffman, said in a statement accompanying the report.
In 2015, a new question was added to the Pennsylvania Patient Safety Reporting System (PA-PSRS) reporting form: “Did Health IT cause or contribute to this event?” opening a topic that had not been explored before, it says.
PA-PSRS is a web-based system that a secure, web-based system where healthcare facilities, including hospitals, ambulatory surgical facilities, and birthing centers, are required to submit reports of “serious events” and “incidents.”
What Went Wrong
PPSA analysts found that HIT-related errors occurred during every step of the medication use process. A majority of errors (69.2%) reached the patient. Just eight (0.9%) errors resulted in patient harm, though.
High-alert medications such as opioids, insulin, and anticoagulants, were three of the top five drug categories involved in reported events. More than one-third of all the reports involved medications on the ISMP List of High-Alert Medications in Acute Care Settings.
Of the 889 events, the three most commonly reported event types, aside from “other” (20.9%), were dose omission (13.8%), wrong dose/over dosage (10.9%), and extra dose (10.7%).
The most common cause of omissions was that the system did not work as expected or was offline and unavailable to clinicians. Among the reports classified as “other,” 22.6% were either a delay or omission in therapy.
How Things Went Wrong
The reporting form also allowed those reporting the incidents to choose which health IT tool was involved in the event. The analysis found that 50.4% of the reports listed the CPOE system as a contributing factor.
The pharmacy system (28.2%), electronic medication administration record system (28.1%), clinical documentation system (4.5%), and clinical decision support system (0.9%) were also mentioned, along with “other”/”unknown” (8.4%).
CPOE systems in particular were cited. They contributed to 59.3% of dose omissions, 55.8% of extra doses, and 52.6% of wrong dose/over dosage events. Pharmacy systems and electronic medication administration record systems were also frequent culprits in those events.
Communication issues within the EHR/EMR were also attributed to some of the errors, and most of those communication issues stemmed from a prescriber “free-texting instructions in the order comments field…and the contradictory instructions were overlooked by the pharmacist or nurse,” according to the report.
Filed under: General Problems